Nebraska, 2004

Tornadoes and Hail in Nebraska, May 21, 2004

May 21, 2004 · NWS LBF · 19 events in 9 counties and zones

17 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$11,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 12:32 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 21, 12:32 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT FRI MAY 21 2004

...FORECAST FOCUS ON CONVECTION IN NEAR TERM...

.DISCUSSION...
WITH H5 FLOW PATTERN MORE AMPLIFIED TO THE SOUTHWEST...SFC LOW
CENTER DEEPENING NEAR GLD KS AS FCST BY BOTH THE ETA AND GFS. WARM
FRONT HAS STALLED FROM NEAR GLD TO NORTH OF BBW AND OFK AND IS
EVIDENT BY SOME WEAK CLOUD CONVERGENCE. ALSO SOME TOWERING CU AND
ISOLATED STORMS IN THE WRN PNHDLE. IN AREA OF HIGHER DWPTS ADVECTED
NWWRD...CONSIDERABLE STRATOCU HAS FORMED. AS DEEPER MIXING OCCURS
THIS SHOULD BECOME MORE SCATTERED. WEAK H7 WAVE IN FLOW SHOULD BE
ENOUGH TO GENERATE ISOLATED TO WIDELY SCATTERED CONVECTION ACROSS
THE SWRN HALF OF FA. AREA OF SEVER CONCERN WITH BE FROM SERN CUSTER
COUNTY INTO CENTRAL CHERRY COUNTY...PARTICULARLY IN AN AXIS JUST
NORTH OF WARM FRONT FROM NEAR ARNOLD TO ONL WHERE DWPTS MAY POOL IN
THE LOWER/MID 60S. NOT ONLY WILL LG HAIL AND DMG WNDS BE A THREAT
BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THIS EVENING. ENTIRE
AREA OF CONVECTION SHOULD EXIT SWRN HALF OF FA BY MIDNIGHT AND EXIT
ENTIRE FA LATE TONIGHT.

SATURDAY...SFC LOW/FRONT SETTLES FURTHER SOUTHEAST WITH FA IN MAINLY
NE WINDS. A STRONG MID LEVEL TROUGH WILL MOVE THROUGH THE FA WITH
INCREASING CHC OF CONVECTION. SEVERE WEATHER AGAIN A THREAT WITH
POTENTIAL FOR STRONGER UPDRAFTS AND BETTER COVERAGE OF CONVECTION BY
LATE AFTN EARLY EVENING. THIS WILL BE SUPPORTED BY COUPLED UPPER JET
STRUCTURE AND FOCUSED UPPER LEVEL DIVERGENCE. TEMPERATURES WILL BE
COOLER IN THE LOWER/MID 70S.

SATURDAY NIGHT...DEVELOPING CONVECTIONS SHOULD MOVE INTO THE
NORTHEAST FA BEFORE EXITING LATE. SUBSIDENCE WILL SET IN TO THE
WEST.

H5 FLOW BECOMES ZONAL SUNDAY WITH HEIGHT RISES. WILL KEEP SLIGHT CHC
ACROSS THE NORTH CENTRAL INVOF SURFACE LOW WITH COLD FRONT SWEEPING
THROUGH LATE.

COOLER AIR BEHIND A COLD FRONT MONDAY WITH A SLIGHT CH FOR SHOWER OR
TS IN THE AFTERNOON AND NIGHT.

.EXTENDED DISCUSSION...
CHC OF SHOWERS TUESDAY/TUESDAY NIGHT AHEAD OF H5 TROUGH. STORM TRACK
SHOULD REMAIN TO OUR NORTH WED/THU BEFORE NEXT CHC ARRIVES FRI/FRI
NIGHT. SEASONABLE TEMPS IN THE 70S.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, May 21, 1:33 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT FRI MAY 21 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-221100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE INTO PORTIONS
OF WEST CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS EVENING. THE AREA OF GREATEST RISK WILL BE
EAST OF LINE EXTENDING FROM OCONTO IN CUSTER COUNTY...TO THEDFORD IN
THOMAS COUNTY...TO CODY IN CHERRY COUNTY. A WARM FRONT EXTENDING
ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA...WILL BE THE FOCUS FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS GUSTS. THIS BOUNDARY WILL ALSO
CONTRIBUTE TO A FEW STORMS CAPABLE OF PRODUCING TORNADOES...AS
NORTHEAST WINDS NORTH OF THE FRONT AND SOUTH WINDS...SOUTH OF
FRONT...CONVERGE OVER NORTHEAST PORTIONS OF THE OUTLOOK AREA.
ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE WEST
OF THE ABOVE LINE ALONG ANOTHER SURFACE BOUNDARY EXTENDING NORTH TO
SOUTH ACROSS THE WESTERN OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS
GUSTS WILL BE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT SATURDAY
OVER ALL BUT THE EXTREME NORTHERN PORTIONS OF THE OUTLOOK AREA. THE
RISK AREA IS EXPECTED TO BE SOUTH AND WEST OF A LINE FROM ONEILL
THROUGH AINSWORTH TO VALENTINE.

OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH AT LEAST
TUESDAY AS THE FRONT OSCILLATES NORTH AND SOUTH ACROSS NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE OUTLOOK
AREA...ESPECIALLY AREAS ALONG AND EAST OF HIGHWAY 83.

13

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 tornado. Local standard time, as filed.

Hail, Sheridan

When
May 21, 2:30 PM MST
Where
Sheridan County, Rushville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -102.450

Hail, Cherry

When
May 21, 4:10 PM CST
Where
Cherry County, 3 mi NNE of Merriman
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.950, -101.683

Hail, Cherry

When
May 21, 4:53 PM CST
Where
Cherry County, 1 mi NE of Eli
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.967, -101.483

Hail, Garden

When
May 21, 3:55 PM MST
Where
Garden County, 1 mi SE of Lisco
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -102.600

Hail, Cherry

When
May 21, 5:00 PM CST
Where
Cherry County, 10 mi SW of Cody
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -101.383

Hail, Garden

When
May 21, 4:10 PM MST
Where
Garden County, 7 mi NNW of Oshkosh
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.517, -102.383

Hail, Brown

When
May 21, 7:25 PM CST
Where
Brown County, 13 mi SSW of Johnstown
Measured
1.5 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.400, -100.167

Hail, Brown

When
May 21, 7:44 PM CST
Where
Brown County, 20 mi S of Ainsworth
Measured
2.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -99.850

Tornado, Brown

When
May 21, 7:44 PM CST
Where
Brown County, 20 mi S of Ainsworth
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -99.850

The tornado touched down briefly in open rangeland.

Hail, Rock

When
May 21, 8:41 PM CST
Where
Rock County, 14 mi ESE of Rose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -99.217

Hail, Loup

When
May 21, 8:43 PM CST
Where
Loup County, 12 mi NNE of Taylor
Measured
3 in hail
Property damage
$20,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -99.300

Hail, Garfield

When
May 21, 9:06 PM CST
Where
Garfield County, 15 mi NNE of Burwell
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.983, -99.017

Hail, Grant

When
May 21, 8:10 PM MST
Where
Grant County, 12 mi SW of Hyannis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -101.933

Tornado, Garfield

When
May 21, 9:13 PM CST
Where
Garfield County, 19 mi NE of Burwell
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -98.867

The tornado touched down briefly over open rangeland.

Hail, Grant

When
May 21, 8:20 PM MST
Where
Grant County, 1 mi E of Hyannis
Measured
1 in hail
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
42.000, -101.750

Hail, Garden

When
May 21, 8:22 PM MST
Where
Garden County, 11 mi SW of Oshkosh
Measured
1 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -102.483

Hail, Garden

When
May 21, 8:27 PM MST
Where
Garden County, 1 mi W of Oshkosh
Measured
1 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -102.350

Hail, Garden

When
May 21, 8:50 PM MST
Where
Garden County, 10 mi NE of Oshkosh
Measured
1 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -102.200

Hail, Wheeler

When
May 21, 10:15 PM CST
Where
Wheeler County, 11 mi SSE of Bartlett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -98.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394810, 5394811, 5394814, 5394812, 5394815, 5394813, 5394816, 5394799, 5394817, 5394800, 5394801, 5394802, 5394806, 5394803, 5394807, 5394804, 5394805, 5394808, 5394809.